Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 61, NWS Salt Lake City, UT

September 4, 2007Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 4, 2007, 1:48 PM MDT for Tooele County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2007, 1:48 PM MDT (19:48 UTC)
Expired
Sep 4, 2007, 2:30 PM MDT
In force
42 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 123 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2007-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2007-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 041951
SVRSLC
UTC045-042030-
/O.NEW.KSLC.SV.W.0061.070904T1948Z-070904T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
148 PM MDT TUE SEP 4 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOELE COUNTY IN UTAH...

* UNTIL 230 PM MDT

* AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL TOOELE COUNTY...OR ABOUT 12 MILES EAST OF WENDOVER...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 80 15 MILES EAST OF WENDOVER AT 200 PM
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4068 11401 4055 11384 4091 11329 4098 11359

$$

MT
1 follow-up statement
000 
WWUS55 KSLC 042014
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT TUE SEP 4 2007

UTC045-042030-
/O.CON.KSLC.SV.W.0061.000000T0000Z-070904T2030Z/
TOOELE UT-
214 PM MDT TUE SEP 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHWESTERN TOOELE COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHWESTERN TOOELE COUNTY...OR ABOUT 23 MILES NORTHEAST
OF WENDOVER...MOVING NORTHEAST AT 30 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS
IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE
STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 4068 11401 4055 11384 4091 11329 4098 11359

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:06 AM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 4, 10:06 AM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 AM MDT TUE SEP 4 2007

.SYNOPSIS...A MOIST SOUTHWEST FLOW WILL BE OVER THE AREA TODAY
AHEAD OF A COOL PACIFIC TROUGH THAT WILL MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...LOTS OF MOISTURE OVER THE AREA TODAY. PRECIPITABLE
WATER VALUES ARE OVER AN INCH ON THE SLC SOUNDING AND THE GPS
SENSOR ON TOP OF THE WFO. GOES PW IMAGERY SHOWS PLUME OF MOISTURE
EXTENDS THROUGH EASTERN NV AND ON SOUTH INTO THE TROPICS. SURFACE
DEWPOINTS ARE ALSO WIDESPREAD IN THE UPPER 40S TO MID 50S.

APPROACHING TROUGH RESULTS IN SUBSTANTIAL VERTICAL SHEAR THIS
AFTERNOON AND TONIGHT...SO SOME ORGANIZED CONVECTION WITH POSSIBLE
SEVERE WINDS AND HAIL WITH STORMS OVER NORTHWESTERN HALF OF UTAH.

HAVE NOT SEEN NEW GFS YET....BUT BASIC MESSAGE IS SLOW MOVING
BAROCLINIC ZONE AND UPPER TROUGH WILL BRING WIDESPREAD PRECIP WITH
SOME LOCALLY HEAVY RAINS TONIGHT THROUGH THURSDAY OVER THE NORTH
WITH MUCH COOLER TEMPS BEGINNING WED. DETAILS OF FRONTAL PASSAGE
FORTHCOMING THIS AFTERNOON AFTER GFS DIGESTED...NOT SURE I TRUST
DETAILS OF NAM YET....WHICH WOULD IMPLY CONVECTIVELY DRIVEN FROPA
WED AFTERNOON. MORE DETAILS ON THIS AFTERNOON/EVE BELOW IN FIRE WX
SECTION.

UPDATED FORECASTS FOR THIS AFTERNOON FOR SOMEWHAT LOWER MAX
TEMPS...HIGHER POPS AND GREATER QPF...ESPECIALLY NW CORNER OF UT.
DIDNT MAKE ANY CHANGES BEYOND 1ST PERIOD YET.

&&

.AVIATION...SOUTHEAST DRAINAGE WINDS EXPECTED TO CONTINUE AT THE SLC
TERMINAL AND THEN TURN MORE TO THE SOUTH AND INCREASE AS UPSTREAM
TROUGH MOVES EAST. CONVECTION EXPECTED THIS AFTERNOON OVER THE WEST
DESERTS WITH A 30 PERCENT CHANCE OF A NORTHWEST OUTFLOW BOUNDARY
TURNING WINDS TO THE NORTHWEST. THIS BOUNDARY WILL BE ENHANCED BY
THE INITIAL PUSH OF THE COLD FRONT EARLY THIS EVENING. OTHERWISE
WINDS SHOULD REMAIN SOUTHERLY AS MAIN PUSH FROM COLD FRONT NOT
EXPECTED UNTIL WEDNESDAY.

&&

.FIRE WEATHER...PLENTY OF MOISTURE IN PLACE TODAY AS EVIDENT
WITH 1 TO 1.2 INCH PRECIPITABLE WATER ACROSS THE REGION.
WATER VAPOR DEPICTS FIRST VORT LOBE IN DEVELOPING SOUTHWEST
FLOW AHEAD OF THE MAIN UPPER TROUGH IN OREGON. THIS INITIAL
WAVE IS DEVELOPING CLOUDS AND CONVECTION ACROSS WEST CENTRAL
UTAH...WHILE A SECONDARY WAVE IS EXTENDING ACROSS NORTH CENTRAL
NEVADA. BOTH WAVES WILL LIFT ACROSS CENTRAL AND NORTHERN UTAH
LATE THIS MORNING WITH THE SECOND FEATURE THIS AFTERNOON. THE
RESULT WILL BE ROUNDS OF SHOWERS AND THUNDERSTORMS WHICH INCREASE
IN COVERAGE AND INTENSITY WITH HEATING OF THE DAY AND THE APPROACHING
RIGHT REAR QUAD OF THE UPPER JET STREAK. THIS WILL KEEP HUMIDITY
LEVELS UP BUT GUSTY WINDS AND SIGNIFICANT LIGHTNING WILL STILL
BE AN ISSUE ACROSS NORTHWEST UTAH. HAVE REWORDED WARNING TO
ACCOUNT FOR HIGHER HUMIDITY BUT LIGHTNING/WIND ISSUES.  ELSEWHERE
ACROSS UTAH THE CAPE WILL BE SUFFICIENT FOR FASTER MOVING STORMS
THAN YESTERDAY BUT STILL A HEAVY RAIN THREAT FOR SOUTHERN AND
EASTERN UTAH. WE WILL HAVE GUSTY WINDS ACROSS SOUTHWEST AND WEST
CENTRAL UTAH AS WELL BUT HUMIDITY SHOULD BE ELEVATED.

WETTING RAINS TONIGHT ACROSS NORTHWEST UTAH WITH DIURNAL CONVECTION
TAPERING IN THE SOUTH AND EAST. NOCTURNAL THUNDERSTORMS A GOOD BET
ACROSS THE NORTHWEST WITH A LOW LEVEL COLD FRONT DROPPING AND
STALLING ACROSS THE GREAT SALT LAKE AND MAIN UPPER TROUGH WORKING ON
A CONDITIONALLY MOIST AND UNSTABLE AIR MASS. HEAVY RAIN POTENTIAL
FOR NORTHERN UTAH ON WEDNESDAY FROM CONVECTION AND BANDED
PRECIPITATION ALONG THE BAROCLINIC ZONE/PVA MAX. MAIN FIRE WEATHER
ISSUE THEN SHIFTS TO WEST CENTRAL AND SOUTHWEST UTAH WHERE 30-35 KNOT
700 MB JET CORE MOVES THROUGH WEDNESDAY MORNING AND IS FOLLOWED
BY A DRY SLOT/RAPID DECREASE IN PW VALUES AT THE BASE OF THE CLOSED
UPPER LOW IN NORTHERN NEVADA. THIS SHOULD BRING WINDY CONDITIONS
AND LOWERING HUMIDITY FROM WEST TO EAST DURING WEDNESDAY. LIKELY WILL
UPGRADE WATCH FOR THIS REGION. SYSTEM EXITS THE REGION FOR DRY
COOLER AND STABLE NORTHWEST FLOW FOR THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM TUESDAY FOR UTZ005.

     FIRE WEATHER WATCH FROM 9 AM WEDNESDAY TO 9 PM WEDNESDAY FOR
     UTZ015-UTZ016-UTZ019-UTZ020-UTZ518.

WY...NONE.

&&

PUBLIC...DUNN
FIRE WEATHER...TARDY
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 6:15 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT TUE SEP 4 2007

UTZ001>010-WYZ021-051215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
SOUTHWEST WYOMING-
615 AM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF AN APPROACHING STORM
SYSTEM ARE POSSIBLE TODAY ACROSS MUCH OF NORTHERN UTAH. THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SMALL
HAIL...ESPECIALLY LATE THIS EVENING AND TONIGHT.

A COLD FRONT WILL MOVE INTO NORTHWEST UTAH LATE TONIGHT USHERING
IN NOTICEABLY COOLER AIR FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF RAIN AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AS THE COLD
FRONT PUSHES THROUGH THE WASATCH FRONT AND INTO EASTERN UTAH.
TEMPERATURES WILL RETURN TO NEAR NORMAL FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

UTZ011>016-019>021-517-518-051215-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
615 AM MDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

MOIST SOUTHWEST FLOW WILL RESULT IN THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE POTENTIAL FOR FLASH FLOODING EXISTS
WITH SOME OF THESE STORS...ESPECIALLY IN FLOOD PRONE AREAS OF
SOUTHCENTRAL UTAH. THOSE VENTURING OUT INTO CANYONS WHERE FLASH
FLOODING CAN OCCUR ARE ENCOURAGED TO CHECK THE LATEST CONDITIONS
BEFORE HEADING OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG SOUTHWEST WINDS WILL DEVELOP TUESDAY NIGHT INTO WEDNESDAY.
THIS COMBINED WITH LOW SURFACE RELATIVE HUMIDITY CAN RESULT IN CRITICAL
FIRE WEATHER CONDITIONS. SEE THE LATEST FIRE WEATHER STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:39 AM MDTFire Weather WatchSLC11 hr
Sep 4, 4:39 AM MDTRed Flag WarningSLC11 hr
Sep 4, 1:29 PM MDTFlash Flood WarningSLCGarfield3 hr
Sep 4, 1:29 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Sep 4, 3:51 PM MDTSevere Thunderstorm WarningSLCBox Elder39 min
Sep 4, 3:53 PM MDTRed Flag WarningSLC27 hr
Sep 4, 3:55 PM MDTSevere Thunderstorm WarningSLCTooele50 min
Sep 4, 4:07 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele38 min
Sep 4, 4:31 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Sep 4, 4:47 PM MDTSevere Thunderstorm WarningSLCBox Elder58 min
Sep 4, 5:08 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Weber30 min
Sep 4, 5:46 PM MDTSevere Thunderstorm WarningSLCTooele59 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.